Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1997, 6:13 PM EDT for Clinton County, Ionia County, Michigan. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 14, 1997, 7:30 PM EDT
- In force
- 77 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Ionia County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:20 PM EDT | Hail 0.75 | Smyrna, MI | |
| Jul 14, 6:46 PM EDT | Thunderstorm Wind | St Johns, MI | Downed trees and power lines in and around St. Johns. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 142214 SVRGRR MIC037-067-142330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 613 PM EDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN IONIA COUNTY - SOUTH CENTRAL LOWER MICHIGAN CLINTON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 730 PM EDT * SOME LOCATIONS AFFECTED WESTPHALIA AROUND 630 PM EDT FOWLER AROUND 640 PM EDT DEWITT AROUND 645 PM EDT ST JOHNS AROUND 700 PM EDT * AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF ST JOHNS OR 6 MILES WEST OF EAGLE MOVING NORTHEAST AT 25 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:09 AM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 11:09 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT MON JUL 14 1996 OUTFLOW BOUNDARY MOVD ACROSS THE REGION THIS MORNING. TSTMS HAVE KICKED OFF IN INDIANA ON THE BOUNDARY. DWPTS AND TEMPS DROPED BEHIND THE FRONT. AT 15Z TEMPS AND DWPTS ALREADY STARING TO REBOUND. MSTR CONVERGENCE AND INSTABILITY BUILDING FROM SRN WI ON S AHEAD OF SFC FRONT. MODELS STILL SHOW LOTS OF INSTABILTY THIS AFTN AND EVE. ESPECIALLY OVR THE SRPN HLF OF THE CWA. ACROSS THE N WE WILL HAVE BETTER DYNAMICS AHEAD OF THE S/W. WL UPDATE ZONES OVR CWA TO CLEAN UP FROM THE MORNING TSTMS AND TO DROP POPS A BIT FROM MKG N ALONG THE LAKE. DGH
In the hours before
Special weather statement, Jul 14, 3:43 PM EDT, 2 hours 30 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
Special weather statement, Jul 14, 3:52 PM EDT, 2 hours 21 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 40 min |
| Jul 14, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 36 min |
| Jul 14, 4:06 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 79 min |
| Jul 14, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 33 min |
| Jul 14, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jul 14, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jul 14, 5:39 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 81 min |
| Jul 14, 5:42 PM EDT | Severe Thunderstorm Warning | GRR | Saint Joseph | 63 min |
| Jul 14, 5:54 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Branch | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 93 min |
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 81 min |
| Jul 14, 6:50 PM EDT | Severe Thunderstorm Warning | GRR | Hillsdale | 80 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.